Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Slow CD4 count increase
Nov 30, 2004

Hi

I greatly appreciate you help to us. I ve been positive for the past 3 years and i am taking combivir and kalatra. I got couple of questions. 1. I am having mouth ulcer continuesly for the past one month. it goes away and comes back in couple of days. I used to have mouth ulcers in the past, in summers and when i take B-complex it ll go away. I am worried this tells anything about my hiv. and also i am having pain in the center point between my stomoch and chest.

2. When I found out i am pos, my vl is 750 and my cd4 was 469. My vl never increased above 9000 (that too the last time before taking meds, before that it never went above 4000) but my cd4 was always low, like 469, 350, 302, 253 and at the end it was 203. Why is that even at the low viral load my cd4 is low???Even after taking med for the past 1 1/2 years, my vl is undetactable but cd4 is still 340.

Thank you in advance for your answers.

Response from Dr. Pierone

Let's start with the mouth ulcers and pain between your stomach and chest. Some people get heartburn or gastrointestinal reflux (GERD) to the point that they can get ulceration of the esophagus and even ulcerations in the mouth if the stomach acid gets that high. This can sometimes occur at night when one is lying flat. Or these could be separate problems; mouth ulcers can sometimes be due to a herpes infection or non-specific viral cause. You should discuss these issues with your doctor so that they can be evaluated thoroughly.

The rate of CD4 cell count increase after the viral load becomes undetectable varies considerably. It may just take longer in your case, but you should expect the long-term trend to be upward. One relatively new distinction is that not all regimens are the same when it comes to the rate of CD4 cell increase. For example, a large comparative study showed that patients receiving Combivir + Sustiva had a significantly blunted increase in CD4 cells than those who were on Epzicom + Sustiva. This suggested the AZT component in Combivir may be impeding CD4 count recovery as compared with the agent abacavir (Ziagen) that is contained in Epzicom. There are other data that indicate the combination of ddI (Videx EC) and tenofovir (Viread) may also interfere with CD4 counts.

On occasion, I will switch patients from AZT to either Ziagen or Viread that have a sluggish CD4 cell increase, but generally if they are stuck below 200 cells. The same is true for the Viread + Videx combination. But usually it is not necessary since the counts tend to come up over time.

Hope that this helps and good luck.



Previous
When to start pills
Next
Hit hard, Hit Fast or Hit Hard and wait

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement